SHEDDING LIGHT ON SKIN – Treatment Update Four

Treatment Update Four

Various dates, Sept 2012

I stayed in pretty rude health throughout the Edinburgh Fringe, avoiding alcohol, eating well, and going to the gym nearly every day. I had a scare of raised glands and a sore throat so caned the antibiotics which I had been prescribed for just such an eventuality. So if I had indeed been headed for a throat infection the pills steered me to safety, as I didn’t succumb.

My hospital the Royal Free – which is not something those pesky french newspapers can claim to be this week, eh readers?

Since my return I have seen an immunologist, a heptologist, my consultant and my derma-psychologist. If there was a Panini sticker album of medical professionals I’d be doing very well indeed. I was being seen by the immunologist to see if there was any reason I couldn’t change my medication. I have been having success with Ciclosporin but it is only a short term solution (use it for more than a couple of years and your kidneys start getting into trouble). Dr McBride wanted to see what was going on with my immune system so that she could plan the next step in my treatment. To recap – psoriasis isn’t a skin condition as such, more a problem with the immune system. In taking immune-suppressing medication one can open oneself up to streptococcal throat infections, which in turn set off an outbreak of psoriasis, the very thing I’m taking immune-suppressants to combat: talk about coming full circle.

I was asked a series of questions by the immunologist about allergies and the like. One anomaly is that I was not a sickly child (though I was prone to hayfever). Traditionally an under functioning immune system would produce a less than robust infant, but I was well ‘ard. I am seeing the immunologist again in a few weeks, and he is also putting me in for a test to see if I am allergic to penicillin or not. This is an interesting one – I was prescribed penicillin for throat infections in the past, and this was followed by psoriasis outbreaks. Was it penicillin rash onto which the psoriasis attached itself? In which case, penicillin = bad. Or, was it that we didn’t catch the throat infection in time and so the psoriasis was related to that and nothing to do with the penicillin? In which case, penicillin = good! This will be useful information because I am going to be put on preventative antibiotics for six months to allow me to see if the Acitretin is working without the complication of a psoriasis outbreak caused by a sore throat. The penicillin test can take an age to come through – in the meantime, I have to be content with giving another gravy boat of blood to the ever patient phlebotomists who try not to show too much amusement at my fidgety terror of having a needle stuck in my arm.

My sessions with Dr Mazara (the derma-psychologist) are coming to a close – there are only four or five left, so we need to look at the things that had been bothering me (my shortcomings if you like) and see if our sessions have helped me to overcome them or at least deal with them in the long term. I’m not sure it’s possibly to quantify the work that she does, but it is very useful in getting both support and a perspective on various issues.

And so to Dr McBride after a month in Edinburgh. The hospital must have loved August – I bet they thought they’d got rid of me. But no – here I am again, taking up valuable time and sucking up precious resources. It must be tedious – I’m such a drain on NHS patience and morale I’m think of changing my name to Jeremy Hunt. Anyway, Dr McBride was kind enough not to show her disappointment and was actually pleased: PAASI score was 2.1 and my DLQI was 2. I’m aware that to most of you I may as well have just typed “I have 99 flibbles and a soupcon of twack” so I shall explain. The PAASI score is the Psoriasis Activity And Severity Index, which is an objective assessment of the coverage of psoriasis my body is being subjected to. The lower the score the better. In July I was at 8.7, June 12.5 and prior to that I had been a whacking great 17.2. I’ve never been this good. So she is optimistic about my potential, which is nice. Ah well, whatever happens, we’ll always have PAASI (that would have been a better pun had it been spelt, as I had assumed before discovering what the acronym stood for, PARSI, as that would have been an anagram of Paris. Never mind, I still like it).  The DLQI is the Dermatology Life Quality Index which is, I think, based on a questionnaire you fill in every time about how much the condition has effected aspects of your life (work, clothing, sport etc). I have generally been around the 2 mark, but it alters when I get a particular flare up. My cholesterol and liver also looking good. The latter I knew thanks to the heptologist I saw a week earlier, who basically said that my liver was all better because I hadn’t been drinking the ridiculous volume of alcohol I have had a tendency to drown my sorrows or toast my successes with, with rather too much alacrity.

Some Acitretin, yesterday.

Acitretin cannot be taken by people with liver disease so it’s important it is in a decent state if I am to take this medicine. I have a slightly fatty liver – this essentially warns me that if I batter it with booze to quite the extent I have done then in ten years’ time I might be in serious trouble. So I need to timetable my drinking and make sure I treat my liver with the care it deserves. We are going slowly with my treatment – the ciclosporin will be reduced to 125mg morning and night (from 150mg) with 10mg of acitretin to get me going with that. This has been preferred to the biologics: whilst ciclosporin is a general immune-suppressant (originally for use with kidney and liver transplants), the biologics is more targeted. Nonetheless, Dr McBride would rather try with Acitretin before taking that step, even if it might make me go bald. If that happens, I can blame something nature was already doing on my medication. Excellent! Perhaps its other side effects could be being a bit messy, an unimaginative lover and rather dull at parties. It’s not me, it’s the drugs, honest. Actual potential side effects, as it happens, are, according to the leaflet, sore eyes, muscle aches(it says here to avoid those by not doing any “rigorous exercise” – well, if you insist …) and dry skin. Dry skin, a side effect of a psoriasis treatment? That’s like taking something for hayfever that makes you sneeze. Ah, well, I’m game – and Dr McBride says the manifestation of the listed potential side effects is relatively unlikely. As of yet nothing too drastic (bar slightly dry lips) seems to have happened, though it does say avoid alcohol and I celebrated the completion of a hard but enjoyable weekend at the Comedy Store with a bottle of Chablis and some lovely scotch whisky given to me by my pal Jason Cook, so it’ll be interesting to see what my next lot of bloods say. It looks like the acitretin will be used on me for about six months, to really nobble the blighter, and then I will come off it. As Dr McBride says, any treatment can at best control the condition – as yet there is no out-and-out cure…

So I’m back in a month with both Dr McBride and the immunologist, but in the meantime, the Psoriasis Association has been in touch. I’ll let you know all about that next time, but October has some exciting things on the timetable…

One thought on “SHEDDING LIGHT ON SKIN – Treatment Update Four”

  1. Good luck with the Acitretin Toby. I know exactly what your going through. I’m now using a Biological drug and its doing a good job of keeping the P at bay. To get onto it I had to get through Methotrexate,Cyclosporine and Acitretin.
    Watch out for he chapped lips and dry nasal membranes!

    Anyway, seen you a couple of times in Manchester. You’re a funny man and appear to have a good soul. Keep up the good work.

    Graham

Leave a Reply

Your email address will not be published. Required fields are marked *